Document Detail


Hemodialysis Treatment of Monomorphic Ventricular Tachycardia Associated with Chronic Lithium Toxicity.
MedLine Citation:
PMID:  24381125     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
INTRODUCTION: A patient with chronic lithium toxicity developed a life-threatening ventricular arrhythmia that resolved during removal of lithium by hemodialysis. Chronic lithium toxicity commonly results from diminished elimination and can produce neurotoxicity. Cardiovascular complications have been reported and generally affect the sinoatrial node and produce bradyarrhythmias. The majority of these arrhythmias require no emergent intervention. Ventricular arrhythmias associated with lithium toxicity are occasionally mentioned in the literature, but actual cases are rarely reported.
CASE REPORT: A 74-year-old man was brought into the emergency department with a 3-day history of progressive encephalopathy, tremor, and weakness. The lithium level was elevated at 2.2 mmol/L, with a normal serum potassium. Electrocardiography revealed nonsustained monomorphic ventricular tachycardia (120-130 beats/min) lasting up to 1 min, alternating with sinus bradycardia and wandering atrial pacemaker. Episodes of monomorphic ventricular tachycardia recurred >100 times. The patient required a norepinephrine infusion for hypotension. Emergent hemodialysis was initiated to remove lithium and to treat the monomorphic ventricular tachycardia, which was felt to be secondary to lithium toxicity. Episodes of monomorphic ventricular tachycardia abated as hemodialysis progressed. The episodes resolved completely within 4 h of initiating hemodialysis. The patient was discharged home in sinus rhythm on day 5. Lithium was not reinstated.
CONCLUSION: Monomorphic ventricular tachycardia associated with chronic lithium toxicity is exceptionally rare. Hemodialysis is a treatment option.
Authors:
Adam R Bosak; Kimberlie A Graeme; Matt D Evans
Related Documents :
24381125 - Hemodialysis treatment of monomorphic ventricular tachycardia associated with chronic l...
23583015 - Huge st elevation and ventricular arrhythmias in vasospastic angina diagnosed by holter...
2578015 - The left ventricular vibration mode in the ventricular transfer function method and at ...
17590555 - Mrcp findings in recurrent pyogenic cholangitis.
15216205 - Left ventricular aneurysm: twenty-year surgical experience with 1572 patients at the te...
19756825 - Predictors and outcome of acute symptomatic cerebral infarctions following aneurysmal s...
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2014-1-1
Journal Detail:
Title:  Journal of medical toxicology : official journal of the American College of Medical Toxicology     Volume:  -     ISSN:  1937-6995     ISO Abbreviation:  J Med Toxicol     Publication Date:  2014 Jan 
Date Detail:
Created Date:  2014-1-1     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  101284598     Medline TA:  J Med Toxicol     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Key Beliefs Related to Decisions for Physical Activity Engagement Among First-in-Family Students Tra...
Next Document:  Carbon Monoxide Toxicity after Lighting Coals at a Hookah Bar.